I have been taking Ultram for 10 months now.. And I never really went a day without it. Then I went on vacation and had no need for it (I take it for my back at work), but after the first day I was experiencing crazy zaps in my head and random parts of my body. I was scared to take my medication again, but scared NOT to. I can't function with brain zaps like this at work or school. I asked my doc to taper me off, but now that it's down to 2 pills a day (starting from 8), the brain zaps present themselves about 6 hours after taking one pill. I can't stand them! And I have no idea how long this will last. I have read similiar stories, but no answers. Should I stay on 2 pills for a while or increase to 3 for a few weeks? Am I tapering too fast (down by one pill each week)? No idea what to do. Any advice would be great.
I've helped several people detox from Ultram, but no one ever said they were getting brain zaps. Just for my knowledge, can you describe these?
You are tapering faster than what I usually have people do. I also use another technique most doc's don't. As the number of pills per day comes down, I ask the people to break them in half and take just half more times in the day. The idea is to try and maintain a steady dose of the drug. I believe that by doing this you accomplish several things. You get used to not have having the rush of the drug getting into you, while at the same time not going into withdrawal because you're still taking the drug. That's the mind part. Physically, you're starting to get used to less of the drug. It usually works well if the person wants it to work. To get free of any addiction, you have to want to.
I'm also wondering if when you were taking 8 pills a day, were you taking 2 pills 4 times a day? Probably.
Without knowing more about you, I would say you do need to go back up on the dose. But I am unsure of to what. Will the doc even give you more? I would then suggest you taper down using my method. Break the pills in half and take less more often. See if it works. If it doesn't go back to what your doc is going to allow you to do. All too often the biggest problem is dealing with what the doc will allow you to have. I can recommend something, but if your doc won't go along with it, what good is there. So you have to do this within the parameters of what the doc will allow. It may also help if the doc would agree to reducing the dose every 2 weeks, or even once a month. I'd say ideally it should be once a month, but I doubt too many docs will agree with that, unless they are experienced at dealing with addiction. And make no mistake, Ultram is addictive. Technically you aren't addicted, because you didn't go crazy out of control with the pills. But you are physically dependent. The final results are the same, as is the solution. A slow taper.
Let us know how you are. There are a lot of good people here.
Hey there... am in same support group.
I myself was on those about 3 years ago and 3 days in I had HORRIFIC side effects including severe vomiting. The pain mgt. dr. I was seeing at the time took FIVE days to call me back after my leaving several messages (needless to say I am now with another dr.).
In summary, everyone is different; if I were you I would ask your dr. to wean you off those and try a different pain med (I'm not a dr. but have been thru various types of pain meds and it took about 14 months to get the right 'combo' (I take sleep meds as well which I've also changed several times). Anything that gives you 'scary' side effects in my opinion is not worth taking.
Much luck to you... peace :)
I have done quite a bit of research on these tablets I was on them for 5 years, and have been completely off them for a month, I would say if you are maybe prone to epilepsy then maybe this is the reason why, people dont realise there are more chances of have siezures( brain zaps) whilst on the tablets then off, I have known of people that have permanent seizures even when they have dicontinued the tabs, it seems to set off a motion of seizures and it could be permanent, you probably find that your body does not agree with them and you should stop completely under the supervision of your doctor before more damage is done, only 1% of people suffer with seizures on withdrawls, most of the seizures occur whilst on them and esp if you are on any other type of medication such a anti depressents, sleeping pills etc
i have been taking ultram for a couple of years. i periodically get the zaps as well. when i first started to take them i had a horrifying episode. my brain was continously zapping for at least an hour. it felt like my brain was convulsing if that makes sence. i thought that i was going to die. i came to the conclusion that my dose was too high. you think? i swore i would never take them again. i was scared enough to just cold turkey. which i felt was very hard at the time. i did start to take them again a few months later bc of back pain as well. its very hard for me if i do miss a dose now. i remember a doctor explaining that this drug does not work like most pain pills. it has something to do with nerve blocks in the brain. sort of like the pill chantex. this i believe is the reason for the brain zaps. i am also wondering if anyone has stiff muscles while taking ultram?
- Ultram Information for Consumers
- Ultram Information for Healthcare Professionals (includes dosage details)
- Side Effects of Ultram (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Dec 2009 • 2 answers
Posted 28 Jan 2013 • 5 answers
Posted 19 Aug 2014 • 4 answers
Paroxetine - How long do these terrible brain zaps last after discontinuing? this is worse than hot?
Posted 20 Oct 2016 • 0 answers
I need help. I'm desperate. How do you all get through these brain zaps. Mine are so horrible that I
Posted 26 Oct 2016 • 1 answer